Hail, Albany
- When
- August 13, 6:09 PM MST
- Where
- Albany County, 0.69 mi S of Rock River
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.730, -105.970
Quarter to half dollar sized hail reported on Twitter in Rock River with photo provided.
Isolated thunderstorm near Rock River produced half dollar size hail during the early evening on the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Isolated thunderstorm near Rock River produced half dollar size hail during the early evening on the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 13, 4:14 PM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 514 PM MDT Fri Aug 13 2021 .SHORT TERM...(This evening through Saturday) Issued at 136 PM MDT Fri Aug 13 2021 Latest satellite picking up on a growing cumulus field mainly over the higher terrain across the Snowy and Sierra Madre Ranges in addition to portions of the Rocky Mountains in CO as a few have begun to be tall enough to return echoes on the KCYS radar. Lingering broken cloud deck across the high plains have limited early diurnal heating with KIBM, KCYS, and KSNY reaching only in the middle 70s as of latest obs. High res CAMs are not all favorable for widespread convection especially east of the Laramie Range with the 17z HRRR run showing some additional convective development across portions of the Laramie Range and then again across portions of the North Platte River Valley in NE late tonight as a LLJ begins to impact the region. Time frame for KLAR this afternoon that is of concern for any potential for strong to severe storms between 5 and 10 PM MDT. Latest sounding from CSU PRECIP study shows a well capped environment hence the lackluster thinking for severe convection early on today as well as a fairly dry mid to upper level as lapse rates remain less than ideal. Some decent inverted V on soundings across the region to keep a wind threat alive even under 20 dBZ echoes. SPC with latest update has removed the slight risk as marginal risk of strong to severe thunderstorms remain as stationary front continues its influence over us. Expect highs today to be on a touch cooler with upper 80s near Chadron but low to middle 80s across the rest of the high plains in WY and NE as well as west of the Laramie Range. Lows tonight from the low 50s into the upper 50s for most. .LONG TERM...(Saturday through Thursday) Issued at 420 AM MDT Fri Aug 13 2021 Afternoon showers and possibly a few thunderstorms will again be possible on Saturday, mainly focused over western Nebraska as easterly upslope flow remains in place. On Sunday, a weak ripple trough will pivot around the top of the broad ridge in place over the southwestern CONUS. This feature will help increase convective coverage on Sunday afternoon over both southeast Wyoming and western Nebraska. Temperatures will run a bit warmer on both Saturday and Sunday with afternoon highs around 5 to 8 degrees above average. Weak ridging will return to the high plains on Monday and Tuesday with dry weather likely. By the middle of next week however, differences between the ECMWF and GFS emerge with regard to our next weather event. A broad trough is expected to move ashore over the Pacific Northwest. The GEFS favors a deeper trough and higher precipitation chances over the high plains by Wednesday and Thursday. The ECMWF and its recent ensemble runs favor a slightly weaker system and a better chance of rain by Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 507 PM MDT Fri Aug 13 2021 MVFR to VFR conditions across southeast Wyoming and the Nebraska panhandle with some lower cigs and gusty winds to 35 knots. Timing to showers and thunderstorms this afternoon for southeast Wyoming is between 23Z and 5Z, then for the southern Nebraska panhandle it is between 3Z and 10Z, and for the central Nebraska panhandle between 6Z and 12Z. Gusty and erratic winds are likely around these showers and thunderstorms, as well as frequent lightning, hail, and briefly limited visibilities during heavy rainfall. Skies should clear by tomorrow morning. Confidence is fairly low at this time with any convection developing east of the Laramie range, with the atmospheric dynamics being much less impressive than earlier model runs. Nevertheless, there is some convective development around Laramie with upwards to 35 knots and some hail signatures. As a result, went ahead and left VCTS in the TAFs. && .FIRE WEATHER... Issued at 140 PM MDT Fri Aug 13 2021 Afternoon shower and thunderstorm chances today have minimized overall fire weather concerns for today outside of the exception of lightning starts. Some low precipitation chances into the weekend and early work week before dry conditions set in once more under high pressure. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...WM LONG TERM...MAC AVIATION...LK/MD FIRE WEATHER...WM
Hazardous Weather Outlook National Weather Service Cheyenne WY 414 AM MDT Fri Aug 13 2021 NEZ003-019>021-054-055-096-WYZ103-106>108-115>119-141015- Box Butte County-Scotts Bluff County-Banner County-Morrill County- Kimball County-Cheyenne County-Southern Sioux County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 414 AM MDT Fri Aug 13 2021 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected to develop today with a risk of large hail, gusty winds and heavy downpours. These thunderstorms will track eastward through the afternoon and evening hours. Spotters are encouraged to report any severe weather to the National Weather Service. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Mainly dry and tranquil weather is expected for the remainder of the forecast period. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne. NEZ002-095-WYZ101-102-104-105-109>114-141015- Dawes County-Northern Sioux County- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 414 AM MDT Fri Aug 13 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and south central Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and some thunderstorms are expected to develop today. These thunderstorms will track eastward through the afternoon and evening hours. Spotters are encouraged to report any hail or strong winds to the National Weather Service. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Mainly dry and tranquil weather is expected for the remainder of the forecast period. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
509 PM MDT Fri Aug 13 2021
WYZ115-116-140000-
South Laramie Range WY-Laramie Valley WY-
509 PM MDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of south central Albany
County through 600 PM MDT...
At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laramie, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laramie and University Of Wyoming War Memorial Stadium.
This includes Interstate 80 in Wyoming between mile markers 297 and
319, and between mile markers 325 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4142 10583 4145 10564 4120 10543 4117 10587
TIME...MOT...LOC 2309Z 353DEG 15KT 4133 10571
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClaycombThe Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
1 hail. Local standard time, as filed.
Quarter to half dollar sized hail reported on Twitter in Rock River with photo provided.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973943.